MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 60MM 44CM SHAFT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 60MM 44CM SHAFT; STAPLE, IMPLANTABLE
Model Number PLE60A
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested, and the following was obtained: is the current patient status known? yes, the patient left the hospital in the same delay as any other patient.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? (extended hospital stay, readmission, re-operation, etc.) no change, no consequences to the patient.Was the drain they placed was a planned part of the procedure or it was a modification? it was a modification is a video available for review? unfortunately no was a staple line being crossed when event occurred? yes but it's not where the leak happened what is the surgical staff¿s cleaning routine between firings? it's a long time j&j friendly hospital.They were trained to remove the cartridge, put the jaw of the stapler in a water recipient and shake it to remove any remaining staple, and take a sterile gaze to make sure nothing was left inside the jaw.
 
Event or Problem Description
Surgeon was performing a gastric bypass.When firing a blue cartridge, he saw mucosal tissue going out suddenly from the cartridge line, as if it was week or if there was no staples.The surgeon had to repair the cartridge line and put a drain.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent: 3/5/2020.D4: batch # t5dv9w.Investigation summary: one photo received.Upon visual inspection of one photo, the following was observed: the photos show a drawing from cut performed on the tissue.Based on the photo alone the event describe cannot be confirmed.Relevant additional information regarding the photo: it is the drawing made for us by the surgeon.We can see the pouch being design by him.Where there is a little circle and a arrow is where the mucosal tissue came out of the staple line.The analysis found that one ple60a device was returned with no apparent damage and with three gst60b reloads present.The reloads were received fully fired.The device was tested for functionality in the straight position with a test cartridge reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple form release criteria.However, the knife was noted nicked one possible cause for this type of damage to the knife is when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.Repeatedly firing across existing staple lines can also reduce the ability to cut cleanly.To mitigate the potential for staples getting into the cartridge and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and cartridge jaw in sterile solution and then wipe the anvil and cartridge jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.As part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure that the device meet the required specifications prior to shipment.The analysis results showed that twenty seven gst60b reloads were received sterile and with no apparent damage.Thirteen returned reloads were opened and tested with a test device.The device was tested for functionality in the straight position and achieved its complete stroke firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.The event described could not be confirmed as the reload performed without any difficulties noted.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
PWRD ECH FLEX 60MM 44CM SHAFT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9686918
Report Number3005075853-2020-00868
Device Sequence Number10926066
Product Code GDW
UDI-Device Identifier10705036014300
UDI-Public10705036014300
Combination Product (Y/N)N
PMA/510(K) Number
K110385
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Model NumberPLE60A
Device Catalogue NumberPLE60A
Device Lot NumberT94G1H
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer02/10/2020
Initial Report FDA Received Date02/10/2020
Supplement Report FDA Received Date03/05/2020
Patient Sequence Number1